Hail, Lamar
- When
- May 5, 11:05 PM CST to 11:15 PM CST
- Where
- Lamar County, Detroit
- Measured
- 1.75 in hail
- Property damage
- $14,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.033, -88.167
Golf ball size hail was reported from Detroit to Henson Springs.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 5, 12:56 PM CST, 10 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 156 PM CDT MON MAY 05 2003 VERY LITTLE CHANGES EXPECTED THIS WEEK. UNSTABLE AND MOIST ATMOSPHERE WILL WAIT FOR AFTERNOON TEMPS TO OVERCOME THE INVERSION... THEN ISOLATED TO SCATTERED STORMS WILL POP. THIS SHOULDNT BE A PROBLEM WITH AFTERNOON TEMPS EXPECTED TO RANGE FROM THE MID 80S TO NEAR 90 THROUGH THE EXTENDED. THERE IS ONE DAY WHERE I WONT MENTION ISOLATED STORMS...AND THATS THURSDAY. ALL OTHERS WILL HAVE STORM WORDING OF SOME TYPE. BHM 71 84 70 87/ 70 50 30 40 MGM 72 87 71 91/ 40 40 30 30 .BHM...NONE.
ALZ011>015-017>050-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ALABAMA CONTINUES TO REMAIN IN A VERY WARM AND UNSTABLE AIRMASS THIS AFTERNOON...WITH THUNDERSTORMS MOVING WEST TO EAST GENERALLY ALONG AND NORTH OF INTERSTATE 20. AREAS GENERALLY ALONG AND NORTHWEST OF AN ALICEVILLE...TO TUSCALOOSA...TO JASPER LINE... ARE UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON THROUGH THE EVENING HOURS. ALL OTHER COUNTIES ...EXCEPT FAR SOUTHEAST...SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM ARE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THE AFTERNOON THROUGH THE EVENING HOURS ALSO. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE THROUGH THE EVENING HOURS...AS THE AIRMASS WILL CONTINUE TO REMAIN VERY UNSTABLE DUE TO DAYTIME HEATING INFLUENCES. KEEP TUNED TO LOCAL TELEVISION...RADIO...AND NOAA WEATHER RADIO THE REMAINDER OF THIS AFTERNOON AND TONIGHT FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY THROUGH SUNDAY...AS ALABAMA REMAINS IN A WARM AND UNSTABLE AIR MASS. THE COVERAGE AND SEVERITY OF EACH DAYS THUNDERSTORMS WILL BE LARGELY INFLUENCED BY WHAT HAPPENS THE DAY BEFORE. SO THERE REMAINS A RELATIVELY LOW DEGREE OF CONFIDENCE ON THE DETAILS OF WHICH DAYS ARE MORE FAVORED TO RECEIVE SEVERE WEATHER THAN OTHERS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING CONDITIONS THIS AFTERNOON AND TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM HUBBERTVILLE AL WIND DAMAGE
05/05/03 FAYETTE A FEW TREES DOWN ON HWY
129. REPORTED BY FAYETTE
COUNTY 911.
0705 PM 3 N CURRY AL FUNNEL CLOUD
05/05/03 WALKER SPOTTED ON WALKER AND
WINSTON COUNTY LINE ON
HWY 257 AT DUNCAN BRIDGE.
PUBLIC REPORT.
0708 PM OAKMAN AL FUNNEL CLOUD
05/05/03 WALKER SPOTTED IN OAKMAN OFF OF
HWY 69. REPORTED BY THE
FIRE DEPARTMENT.
0720 PM HAMILTON AL 0.25 IN HAIL
05/05/03 MARION PEA SIZE HAIL REPORTED BY
MARION COUNTY EMA.
0725 PM JASPER AL 1.75 IN HAIL
05/05/03 WALKER GOLFBALL SIZE HAIL.
REPORTED BY THE PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM CURRY AL WIND DAMAGE
05/05/03 WALKER NUMEROUS TREES DOWN AT
SMITH LAKE. REPORTED BY
HAM RADIO OPERATOR.
0752 PM MOUNT OLIVE AL 1.00 IN HAIL
05/05/03 JEFFERSON QUARTER SIZE HAIL.
REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM SUMITON AL FUNNEL CLOUD
05/05/03 WALKER REPORTED BY THE POLICE
DEPARTMENT.
0726 PM SUMITON AL WIND DAMAGE
05/05/03 WALKER SEVERAL TREES AND POWER
LINES DOWN IN SUMITON
SOUTH OF US HWY 78 ON
BRYAN ROAD. REPORTED BY
THE POLICE DEPARTMENT.
0758 PM GARDENDALE AL 0.75 IN HAIL
05/05/03 JEFFERSON PENNY SIZE HAIL.
REPORTED BY HAM RADIO
OPERATORS.
0805 PM CENTER POINT AL 0.88 IN HAIL
05/05/03 JEFFERSON NICKEL SIZE HAIL.
REPORTED BY JEFFERSON
COUNTY EMA.
0809 PM BIRMINGHAM AL 0.88 IN HAIL
05/05/03 JEFFERSON NICKEL SIZE HAIL AT JEFF
STATE ON CARSON ROAD AND
HIGHWAY 79. REPORTED BY
JEFFERSON COUNTY EMA.
0810 PM OXFORD AL FUNNEL CLOUD
05/05/03 CALHOUN PUBLIC REPORT.
0817 PM FULTONDALE AL WIND DAMAGE
05/05/03 JEFFERSON NUMEROUS TREES DOWN.
REPORTED BY JEFFERSON
COUNTY EMA.
0823 PM HACKLEBURG AL 0.75 IN HAIL
05/05/03 MARION PENNY SIZE HAIL. PUBLIC
REPORT.
0828 PM WHITE PLAINS AL 1.00 IN HAIL
05/05/03 CALHOUN QUARTER SIZE HAIL.
REPORTED BY CALHOUN
COUNTY EMA.
0833 PM FRIENDSHIP AL FUNNEL CLOUD
05/05/03 CALHOUN REPORTED BY HAM RADIO
OPERATORS.
0835 PM OXFORD AL FUNNEL CLOUD
05/05/03 CALHOUN ON INTERSTATE 20.
REPORTED BY SKYWARN STORM
SPOTTER. RELAYED BY GSP
NWS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM ASHVILLE AL WIND DAMAGE
05/05/03 ST. CLAIR TREES DOWN ON COUNTY ROAD
33. REPORTED BY ST.
CLAIR COUNTY EMA.
0755 PM COUNTY WIDE AL WIND DAMAGE
05/05/03 CALHOUN TREES AND POWER LINES
DOWN ALONG SUGAR VALLEY
ROAD, BLUE RIDGE ROAD,
JAMES ROAD, AND BEN
MARTIN ROAD. REPORTED BY
CALHOUN COUNTY EMA.
0845 PM COUNTY WIDE AL FLASH FLOOD
05/05/03 JEFFERSON FIVE MILE CREEK IS OUT OF
ITS BANKS. REPORTED BY
JEFFERSON COUNTY EMA.
1030 PM COUNTY WIDE AL FLASH FLOOD
05/05/03 ST. CLAIR NUMEROUS STREETS AND
BRIDGES IMPASSABLE.
REPORTED BY ST. CLAIR
COUNTY EMA.
1030 PM ONEONTA AL FLASH FLOOD
05/05/03 BLOUNT CITY WIDE ACROSS ONEONTA.
REPORTED BY BLOUNT
COUNTY EMA.
1030 PM COUNTY WIDE AL FLASH FLOOD
05/05/03 CALHOUN STREETS AND BRIDGES
IMPASSABLE. MOBILE HOMES
FLOODED. REPORTED BY
CALHOUN COUNTY EMA.The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Golf ball size hail was reported from Detroit to Henson Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361009.